Abacavir and hypersensitivity

HIV-drug abacavir linked to fatal hypersensitivity reactions.

August 8, 2000

NEW YORK, July 31 (Praxis Press) Ziagen (abacavir) is an oral, guanosine nucleoside reverse transcriptase inhibitor approved for the treatment of HIV infection. Recently the drug's manufacturer, Glaxo Wellcome, notified physicians of cases of fatal hypersensitivity reactions in patients reintroduced the drug. The letter, posted on the US Food and Drug Administration's (FDA) web site, states that, "recent reports indicate that severe or fatal hypersensitivity reactions can occur within hours after Ziagen reintroduction in patients who have no identified history or unrecognized symptoms of hypersensitivity to Ziagen therapy." The letter advises physicians not to reintroduce Ziagen to patients who discontinued the drug because of hypersensitivity. The letter also warns that even if symptoms consistent with hypersensitivity are not identified, reintroduction should be undertaken with caution.

Popular Now

  1. Running on Empty
    Features Running on Empty

    Regularly taking breaks from eating—for hours or days—can trigger changes both expected, such as in metabolic dynamics and inflammation, and surprising, as in immune system function and cancer progression.

  2. Athletes’ Microbiomes Differ from Nonathletes
  3. Stomach Cells Change Identity to Drive Precancerous State
  4. Mutation Linked to Longer Life Span in Men
AAAS